Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 237, NWS Topeka, KS

September 13, 2016Douglas County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 13, 2016, 6:55 PM CDT for Douglas County, Shawnee County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 6:55 PM CDT (23:55 UTC)
Expired
Sep 13, 2016, 7:12 PM CDT
In force
17 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WUUS53 KTOP 132355
SVRTOP
KSC045-177-140045-
/O.NEW.KTOP.SV.W.0237.160913T2355Z-160914T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  WEST CENTRAL DOUGLAS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHLAND...
  MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RICHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3887 9560 3895 9561 3897 9541 3887 9541
TIME...MOT...LOC 2354Z 260DEG 12KT 3891 9559 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
890 
WWUS53 KTOP 140012
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT TUE SEP 13 2016

KSC045-177-140022-
/O.CAN.KTOP.SV.W.0237.000000T0000Z-160914T0045Z/
SHAWNEE-DOUGLAS-
712 PM CDT TUE SEP 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHAWNEE AND WEST
CENTRAL DOUGLAS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3887 9560 3895 9561 3897 9541 3887 9541
TIME...MOT...LOC 0010Z 260DEG 12KT 3892 9551 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 6:40 PM CDT, 15 minutes earlier.

Area forecast discussion, Sep 13, 6:40 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
640 PM CDT TUE SEP 13 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 323 PM CDT Tue Sep 13 2016

An intense upper level was located across the western US and will
slowly drift east towards the central Rockies. The northern stream
trough is now moving east across the upper midwest and was a bit
more amplified then what previous model solutions showed and
provided enough ascent along with isentropic lift for widespread
showers and thunderstorms across the CWA during the morning hours.

A surface cold front extend from north of MKC to northwest of KTOP,
to west of KEMP. This front will continue to push southeast through
the remainder of the afternoon hours. Temperatures across the
southeast counties ahead of the front warmed into the lower to mid
80s, while temperatures behind the front remained around 60 degrees
across north central KS.

Late this afternoon the front will move just southeast of the KS
turnpike and there may be enough surface convergence for scattered
thunderstorms to develop. At 20Z MLCAPE has increased to 1500 J/KG
across the southeast counties of the CWA and may increase to around
2000 J/KG by 00Z WED, and 0-6KM effective shear will be around 35
KTS, therefore some of the storms may be strong with gusty winds,
small hail and heavy rainfall.

Later Tonight, the LLJ will increase isentropic lift north of the
front and elevated showers and thunderstorms should increase across
the central counties of the CWA These showers and thunderstorms may
cause periods of heavy rain. North central KS will probably only see
light showers.

Wednesday, After the morning showers and thunderstorms we will
probably see a break as a downstream H5 trough amplifies across the
eastern south plains. The high resolution models show no QPF after
18Z across the CWA. Skies will remain cloudy behind the front and
temperatures will only reach the mid 60s to lower 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 323 PM CDT Tue Sep 13 2016

By Wednesday night, a weak mid-level ridge will be shifting east of
the area as a deep mid-level trough quickly advances eastward toward
the northern Rockies.  This advancing trough will help to push an
area of surface low pressure into the High Plains region by Thursday
morning.  With southwesterly flow aloft shifting into the central
U.S. overnight into Thursday, models show a couple of embedded waves
skimming across the area which should support scattered showers and
thunderstorms Thursday and Thursday night. Some models suggest that
there may be enough of a break from the morning precipitation to
allow for some better daytime heating to increase instability across
portions of northwest to north central KS. With the advancing trough
helping to push a cold front into northwest KS Thursday afternoon
into Thursday evening, this will likely be the focus for some
additional thunderstorm development.  Cannot rule out the potential
for a few stronger storms to develop across northwest KS with modest
instability and 0-6km shear of 30-40kts. The question becomes
whether or not these potentially stronger storms will sustain
themselves as they advance into north central KS Thursday evening.
The cold front is progged to move into north central KS by early
Friday morning and quickly track southeastward across the CWA
through the day. With several rounds of precipitation expected
during the Thursday through Friday time-frame (in addition to some
of the locally heavy rainfall we received today) and with PWAT
values of 1.5 to 1.75, cannot rule out the potential for some
additional locally heavy rainfall. However, confidence is low at
this time as to where exactly any bands of moderate to heavy
rainfall will occur.

For this weekend, models have actually become more divergent in the
timing in which surface high pressure will advance into the central
U.S. behind the exiting cold front. The GFS is holding onto
scattered precipitation lingering across the area through the
weekend while the ECMWF/GEM keep only some scattered storms across
east central KS on Saturday before drying out for the remainder of
the weekend.  Have trended more toward the drier ECMWF/GEM solutions
due to better run-to-run consistency.  Because of these model
inconsistencies, there are also varying solutions with the surface
pattern by Monday, which will have an impact on temperatures. But,
in general, temperatures should remain fairly steady with highs in
the upper 70s/low 80s, and lows in the mid 50s to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue Sep 13 2016

Impacts to the terminals will dominate this forecast. Persistence
of convection near TOP and FOE are the main challenges to start
but consistent convection beyond 03Z looks unlikely. Low cloud
should continue to push south with IFR to LIFR likely for much of
the 04Z through 15Z period and perhaps some improvements after
that.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Hennecke
AVIATION...65
Hazardous weather outlook, Sep 13, 3:27 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT TUE SEP 13 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-142030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
327 PM CDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE MAIN HAZARD WITH ANY
STORMS WILL BE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Sep 13, 5:36 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       4 E POWHATTAN           39.76N 95.55W
09/13/2016  M2.00 INCH       BROWN              KS   PUBLIC

            RAINFALL SINCE 430 PM CDT TODAY.

&&

JW
Special weather statement, Sep 13, 5:54 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT TUE SEP 13 2016

KSZ039-132330-
SHAWNEE-
554 PM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE COUNTY UNTIL
630 PM CDT...

AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PAULINE...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN TOPEKA...RICHLAND...BERRYTON AND PAULINE.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 174 AND 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3887 9550 3887 9574 3897 9574 3898 9550
TIME...MOT...LOC 2253Z 274DEG 10KT 3892 9573
Local storm report, Sep 13, 6:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLASH FLOOD      4 ENE POWHATTAN         39.78N 95.56W
09/13/2016                   BROWN              KS   PUBLIC

            VIDEO OF WATER RUNNING ACROSS THE ROAD AT THE
            INTERSECTION OF 190TH AND KESTREL ROAD. WATER LOOKS TO BE
            6 TO 12 INCHES DEEP. VIDEO VIA SOCIAL MEDIA.

&&

BAERG
Local storm report, Sep 13, 6:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HEAVY RAIN       5 E HOYT                39.26N 95.61W
09/13/2016  M3.40 INCH       JACKSON            KS   TRAINED SPOTTER

            THROUGH 630 PM.

&&

BAERG
Local storm report, Sep 13, 6:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HEAVY RAIN       4 NE FORBES FIELD       39.00N 95.62W
09/13/2016  M2.49 INCH       SHAWNEE            KS   NWS EMPLOYEE

            THROUGH 530 PM

&&

BAERG
Special weather statement, Sep 13, 6:50 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT TUE SEP 13 2016

KSZ039-040-140030-
DOUGLAS-SHAWNEE-
650 PM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND WEST
CENTRAL DOUGLAS COUNTIES UNTIL 730 PM CDT...

AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BERRYTON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICHLAND AND BERRYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3887 9566 3895 9564 3896 9543 3887 9544
TIME...MOT...LOC 2349Z 256DEG 12KT 3891 9561

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 11:21 PM CDTSpecial Weather StatementTOPDickinson24 min
Sep 12, 11:43 PM CDTSpecial Weather StatementTOPDickinson32 min
Sep 13, 12:20 AM CDTSpecial Weather StatementTOPGeary25 min
Sep 13, 12:43 AM CDTSpecial Weather StatementTOPMorris32 min
Sep 13, 1:19 AM CDTSpecial Weather StatementTOPMorris26 min
Sep 13, 1:31 AM CDTAreal Flood AdvisoryTOPMorris3 hr
Sep 13, 1:59 AM CDTSpecial Weather StatementTOPMorris31 min
Sep 13, 2:18 AM CDTSevere Thunderstorm WarningTOPLyon, Morris27 min
Sep 13, 2:48 AM CDTSpecial Weather StatementTOPLyon27 min
Sep 13, 3:30 AM CDTAreal Flood AdvisoryTOPMorris60 min
Sep 13, 4:23 AM CDTAreal Flood AdvisoryTOPLyon3 hr
Sep 13, 9:05 AM CDTAreal Flood AdvisoryTOPDouglas, Jackson, Jefferson, Shawnee3 hr
Sep 13, 10:02 AM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Sep 13, 11:38 AM CDTFlash Flood WarningTOPJefferson4 hr
Sep 13, 5:09 PM CDTFlash Flood WarningTOPBrown6 hr
Sep 13, 5:54 PM CDTSpecial Weather StatementTOPShawnee36 min
Sep 13, 6:50 PM CDTSpecial Weather StatementTOPDouglas40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.